THE EFFECT OF TOPICAL STEROID AND ORAL GABAPENTIN IN THE TREATMENT OF CAPECITABINE INDUCE HAND FOOT SYNDROME AMONG CANCER PATIENTS

Authors

  • Harez Othman Hassan College of Pharmacy, University of Sulaimani, Kurdistan Region, Iraq.
  • Mohammed Omer Mohammed College of Medicine, University of Sulaimani, Kurdistan Region, Iraq.

DOI:

https://doi.org/10.17656/jsmc.10312

Keywords:

Capecitabine, Hand-foot syndrome, Clobetasol, Gabapentin, Quality of life SF36

Abstract

Background 

Cancer patients facing many complications during treatments, such as oral Mucositis, neuropathy, and chemotherapy-induced diarrhoea. Unique toxicities can accompany Specific routes of administration of colon cancer drugs such as hand-foot syndrome.

Objectives 

To study the effects of topical steroids and oral gabapentin in treating capecitabine induce hand-foot syndrome among cancer patients.

Patients and Methods

A total of 50 patients diagnosed with hand-foot syndrome attended in Hiwa cancer hospital in Sulaimani-Iraq, who met the inclusion criteria, were enrolled in the current study from august 2019-February 2020. patient’s characteristics, concomitant drugs Used, any other diseases were recorded in a questionnaire designed for the study. Grading of the hand-foot syndrome and its severity of presentation is done by Using NCI-CTCAE (National Cancer Institute - Common Terminology Criteria for Adverse Events) and WHO (World Health Organization) and associated histologic findings. In addition, the quality of Life of the Patients was evaluated by using RAND 36-item short forming survey (SF36); The DN4 scale measured the neuropathy of Patients.

Results

The grades of the hand-foot syndrome after treatment were significantly improved compared to pretreatment (p-value; ≥0.001). Moreover, it changed the frequency of hand-foot syndrome by using topical steroids (clobetasol 0.05%), gabapentin, or both. 

Conclusion

The study showed a statistically significant improvement in grades of the hand-foot syndrome of participants and increasing quality of life through using topical Steroids and gabapentin.

References

Lassere Y, Hoff P. Management of hand-foot syndrome in patients treated with capecitabine (Xeloda®). European Journal of Oncology Nursing. 2004;8:S31-S40. DOI: https://doi.org/10.1016/j.ejon.2004.06.007

Nagore E, Insa A, Sanmartín O. Antineoplastic Therapy—Induced Palmar Plantar Erythrodysesthesia (‘Hand-Foot’) Syndrome. American journal of clinical dermatology. 2000;1(4):225-3. DOI: https://doi.org/10.2165/00128071-200001040-00004

Gressett SM, Stanford BL, Hardwicke F. Management of hand-foot syndrome induced by capecitabine. Journal of Oncology Pharmacy Practice. 2006;12(3):131-41. DOI: https://doi.org/10.1177/1078155206069242

Miller KK, Gorcey L, McLellan BN. Chemotherapy-induced hand-foot syndrome and nail changes: a review of clinical presentation, etiology, pathogenesis, and management. Journal of the American Academy of Dermatology. 2014;71(4):787-94. DOI: https://doi.org/10.1016/j.jaad.2014.03.019

Caronia D, Martin M, Sastre J, De La Torre J, García-Sáenz JA, Alonso MR, et al. A polymorphism in the cytidine deaminase promoter predicts severe capecitabine-induced hand-foot syndrome. Clinical Cancer Research. 2011;17(7):2006-13. DOI: https://doi.org/10.1158/1078-0432.CCR-10-1741

Nikolaou V, Syrigos K, Saif M. Incidence and implications of chemotherapy-related hand-foot syndrome. Expert opinion on drug safety. 2016;15(12):1625-33. DOI: https://doi.org/10.1080/14740338.2016.1238067

Degen A, Alter M, Schenck F, Satzger I, Völker B, Kapp A, et al. The hand-foot-syndrome associated with medical tumor therapy–classification and management. JDDG: Journal der Deutschen Dermatologischen Gesellschaft. 2010;8(9):652-61. DOI: https://doi.org/10.1111/j.1610-0387.2010.07449.x

Braghiroli CS, Ieiri R, Ocanha JP, Paschoalini RB, Miot HA. Do you know this syndrome? Hand-foot syndrome. Anais brasileiros de dermatologia. 2017;92(1):131-3. DOI: https://doi.org/10.1590/abd1806-4841.20174602

Ishizaka K, Nomizu T, Kitao A. Preventive and therapeutic agent of hand-foot syndrome. Google Patents; 2014.

Saif MW. Capecitabine and hand-foot syndrome. Expert opinion on drug safety. 2011;10(2):159-69. DOI: https://doi.org/10.1517/14740338.2011.546342

Ulrich J, Hartmann JT, Dörr W, Ugurel S. Skin toxicity of anti-cancer therapy. JDDG: Journal der Deutschen Dermatologischen Gesellschaft. 2008;6(11):959-75. DOI: https://doi.org/10.1111/j.1610-0387.2008.06831.x

Silva D, Gomes A, MS Lobo J, Almeida V, Almeida IF. Management of skin adverse reactions in oncology. Journal of Oncology Pharmacy Practice. 2020:1078155220936341. DOI: https://doi.org/10.1177/1078155220936341

Orwelius L, Nordlund A, Nordlund P, Simonsson E, Bäckman C, Samuelsson A, et al. Pre-existing disease: the essential factor for health-related quality life long-term after critical illness: a prospective, longitudinal, multicentre trial. Critical Care. 2010;14(2): R67. DOI: https://doi.org/10.1186/cc8967

Orwelius L, Nilsson M, Nilsson E, Wenemark M, Walfridsson U, Lundström M, et al. The Swedish RAND-36 Health Survey-reliability and responsiveness assessed in patient populations using Svensson’s method for paired ordinal data. Journal of patient-reported outcomes. 2018;2(1):4. DOI: https://doi.org/10.1186/s41687-018-0030-0

Garratt AM, Ruta DA, Abdalla MI, Buckingham JK, Russell IT. The SF36 health survey questionnaire: an outcome measure suitable for routine use within the NHS? British Medical Journal. 1993;306(6890):1440-4. DOI: https://doi.org/10.1136/bmj.306.6890.1440

Benson AB, Venook AP, Cederquist L, Chan E, Chen Y-J, Cooper HS, et al. Colon cancer, version 1.2017, NCCN clinical practice guidelines in oncology. Journal of the National Comprehensive Cancer Network. 2017;15(3):370-98. DOI: https://doi.org/10.6004/jnccn.2017.0036

Kurt M, Aksoy S, Guler N. Could the hand-foot syndrome after capecitabine treatment be associated with better outcomes in metastatic breast cancer patients? : Taylor & Francis; 2006. DOI: https://doi.org/10.1080/02841860600791509

Son H-S, Lee WY, Lee W-S, Yun SH, Chun H-K. Compliance and effective management of the hand-foot syndrome in colon cancer patients receiving capecitabine as adjuvant chemotherapy. Yonsei medical journal. 2009;50(6):796-802. DOI: https://doi.org/10.3349/ymj.2009.50.6.796

Sibaud V, Dalenc F, Chevreau C, Roché H, Delord J-P, Mourey L, et al. HFS-14, a specific quality of life scale developed for patients suffering from the hand-foot syndrome. The oncologist. 2011;16(10):1469. DOI: https://doi.org/10.1634/theoncologist.2011-0033

Abushullaih S, Saad ED, Munsell M, Hoff PM. Incidence and severity of hand-foot syndrome in colorectal cancer patients treated with capecitabine: a single-institution experience. Cancer investigation. 2002;20(1):3-10. DOI: https://doi.org/10.1081/CNV-120000360

Kawakami K, Yokokawa T, Kobayashi K, Sugisaki T, Suzuki K, Suenaga M, et al. Self-reported adherence to capecitabine on XELOX treatment as adjuvant therapy for colorectal cancer. Oncology Research Featuring Preclinical and Clinical Cancer Therapeutics. 2017;25(9):1625-31. DOI: https://doi.org/10.3727/096504017X15012905098071

Zhang R-X, Wu X-J, Lu S-X, Pan Z-Z, Wan D-S, Chen G. The effect of COX-2 inhibitor on the capecitabine-induced hand-foot syndrome in patients with stage II/III colorectal cancer: a phase II randomized prospective study. Journal of cancer research and clinical oncology. 2011;137(6):953-7. DOI: https://doi.org/10.1007/s00432-010-0958-9

Yap Y-S, Kwok L-L, Syn N, Chay WY, Chia JWK, Tham CK, et al. Predictors of Hand-Foot Syndrome and Pyridoxine for Prevention of Capecitabine–Induced Hand-Foot Syndrome: A Randomized Clinical Trial. JAMA oncology. 2017;3(11):1538-45. DOI: https://doi.org/10.1001/jamaoncol.2017.1269

Zhao Y, Ding Y, Lu Y, Zhang J, Gu J, Li M. Incidence and self-management of hand-foot syndrome in patients with colorectal cancer. Clin J Oncol Nurs. 2013;17(4):434-7. DOI: https://doi.org/10.1188/13.CJON.434-437

Published

2021-09-21

How to Cite

1.
Hassan H, Mohammed M. THE EFFECT OF TOPICAL STEROID AND ORAL GABAPENTIN IN THE TREATMENT OF CAPECITABINE INDUCE HAND FOOT SYNDROME AMONG CANCER PATIENTS. JSMC [Internet]. 2021 Sep. 21 [cited 2024 Feb. 24];11(3):279-88. Available from: https://jsmc.univsul.edu.iq/index.php/jsmc/article/view/jsmc-10312

Similar Articles

1-10 of 83

You may also start an advanced similarity search for this article.

Most read articles by the same author(s)

1 2 3 > >>